Have you ever taken Cipro? New Evidence of Permanent Damage

Discussion in 'Fibromyalgia Main Forum' started by bunnyfluff, May 2, 2006.

  1. bunnyfluff

    bunnyfluff Member

    Here's some food for thought:

    New Warnings
    Currently available quinolones available in the U.S. include Avelox (moxifloxacin), Cipro (ciprofloxacin), Factive (gemifloxacin), Floxin (ofloxacin), Levaquin (levofloxacin), Noroxin (norfloxacin), and Tequin (gatifloxacin). Over the years, other quinolones have been withdrawn from the market. In autumn 2004, the FDA mandated new warnings in the labeling of quinolones about nerve injuries associated with quinolones. The new warning reads:

    "Peripheral Neuropathy: Rare cases of sensory or sensorimotor axonal polyneuropathy affecting small and/or large axons resulting in paresthesias, hypoesthesias, dysesthesias and weakness have been reported in patients receiving quinolones, including [name of specific quinolone]. [The drug] should be discontinued if the patient experiences symptoms of neuropathy including pain, burning, tingling, numbness, and/or weakness or other alterations of sensation including light touch, pain, temperature, position sense, and vibratory sensation in order to prevent the development of an irreversible condition."

    This is an important, overdue warning. Moreover, it specifically tells doctors to discontinue treatment if any of these symptoms occur. You can find this warning regarding Cipro on page 823 of the 2005 Physicians' Desk Reference (PDR). However, you will not find this warning in the write-ups of Levaquin, Floxin, or Tequin in the 2005 PDR (I did not check the other quinolones). You can find the warnings elsewhere. For example, some are listed at the FDA website: www.fda.gov/medwatch/SAFETY/2004/sep04_quickview.htm. You can also find this warning in the package inserts for each of these drugs.

    In addition, quinolone write-ups in the 2005 PDR contain "Warnings" sections that list "Central Nervous System Disorders." The Cipro write-up lists dizziness, confusion, tremors, hallucinations, depression, and an increased risk for people predisposed to seizures. The Levaquin write-up (page 2503) lists tremors, restlessness, anxiety, lightheadedness, confusion, hallucinations, paranoia, depression, nightmares, insomnia, may increase risk for people predisposed to seizures, and rarely, suicidal thoughts or acts. Tequin (page 1079) and Floxin write-ups (page 2497) contain similar lists. All quinolone write-ups also contain lists of symptoms involving the central and peripheral nervous system under the section for "Adverse Reactions." Lists of reactions involving other systems such as cardiovascular or musculoskeletal can also be found in this section
  2. Adl123

    Adl123 New Member

    Thanks for this post.!!

    I took Cipro for 13 days once, and on the thirteenth day I started going into anaphalectic shock. I ended up in the emergency room, where I was treated. The same for Floxin.

    Maybe that's why I have peripheral neuropathy!!

    Live and learn.
    Terry
  3. UnicornK

    UnicornK New Member

    I can't take it now due to my gastric bypass. Cipro is absorbed in the first half of the small intestine. Mine is bypassed. From 15 feet to 7-8 feet.

    Haven't noticed anything, but I do have PN because of diabetes, though.

    God Bless.
  4. cbs1234

    cbs1234 New Member

    I am a living testament to the permanent damage that the fluorquinolones can cause. I went from a healthy and athletic 38 year old male to almost crippled in 14 days from levaquin. Almost 5 years later, I continue to suffer from debilitating tendon pain in my feet and shoulders and to a lesser extent in various other parts of my body.

    These drugs are very dangerous. One of these drugs, Tequin, was taken off the market just yesterday due to toxicity issues.

    If you are suffering from unexplained muscular skeletal or nerve problems, check your medical records to see if you took any of the antibiotics in this class around the time your first began suffering problems. You might be surprised to find that all your problems began when you were on one of these antibiotics.
  5. hopelessmc

    hopelessmc New Member

    I was diagnosed with Fibro years ago. However, I was on Cipro before and then on Tequin for an extended period of time last year when I contracted pertussis. Two weeks ago, after many more tests, they found nerve damage in my lower back and left leg. Is there any recourse or way to see if this may have contributed to this with a prior diagnosis of Fibro - suggestions?
  6. PVLady

    PVLady New Member

    I was recently prescribed Cipro for a bladder infection (which I do not think I had). Anyway, I did not take it - I was retested and did not have an infection.

    I am very reluctant to take any drugs after I read the side effects etc.
  7. hugs4evry1

    hugs4evry1 New Member

    Can somebody tell me in simple language what Cipro is for?

    The name rings a bell, but I can't remember what it's for...I do think I was on it at some point.

    Thanks all,

    Nancy B.
  8. ilovecats94

    ilovecats94 New Member

    Nancy B, Cipro is given for bladder infections, sinus infections, things like that. I can't take it anymore because the last time I took it it felt like someone was standing on my shoulders and my FMS was so much worse. Same goes for Bactrim, Levaquin, and Macrobid. Doc said it was just me. Yeah, right... Well I never had these problems until after I got FMS.

    When I had pneumonia on 4/6, I was given Zithromax and I was fine with that, it was just 3 pills to take, once a day. In the future, I'm going to ask for something other than Levaquin for infections, which is what I usually get for UTI's and URI's.

    Hugs,
    Faye
  9. victoria

    victoria New Member

    for bladder infections... thankfully did not get any of these side effects... and my CFIDS dates to before ever taking it too.

    But thanks for the warning, you never know when you can suddenly become allergic!

    all the best,
    Victoria
  10. kiyoka

    kiyoka New Member

    Cipro is a strong anti-bitoic used for uti's and other forms of Bacteria infections.
  11. LittleBluestem

    LittleBluestem New Member

    I have no idea what the antibiotic was that caused the relapse infection that started my CFS. If I had my medical records, I would. My bad.
  12. bunnyfluff

    bunnyfluff Member

    the damage can show up even years later! I was taking Cipro for a terrible case of food poisoning just a little while before I got so sick and crashed! I have terrible neuropathic pain, and yet no one has EVER asked me if I have taken this drug!

    I am going to print it out and take it with me to my next neuro appt. I'm sure there is more info on the web, too.
  13. Mikie

    Mikie Moderator

    I am allergic to some types of fluoride and cannot take Cipro. I almost ended up the ER after my doc prescribed it.

    Love, Mikie
  14. Juloo

    Juloo Member

    ...as being the correct antidote to anthrax.

    I agree about quinolones. Zagam (to which I had a terrible sun-sensitivity reaction only 3 days in) was taken off the market several years ago. I've also taken Levaquin several times over the last several years. I was surprised to learn that people who are on these drugs have a higher rate of shoulder (rotator cuff) problems. I've had MRIs on BOTH of my shoulders -- a partial tear on my right (and no event that it can be traced to).
  15. jenni4736

    jenni4736 New Member

    This is scary!!! Cipro is one of the FEW antibiotic I can still take. I have had worsening allergies to antibiotics, lotions, cleaning supplies, etc.

    I have taken Cipro MANY time over the last 20 years. This is BAD!!!! WOW!

    It just goes to show you that many of the things man has done to "improve" our lives has come back to bite us in the butt. Aren't we lucky... we are the guinea pigs with the allergies who suffer...YAAAHHOOO!

    This is just one more reason to research everything we put into our bodies. Up until we got sick most of us assumed a medication would make us better. Now we have to research ANYTHING we consume or use in our homes. There is more info on this board than most doctors know.

    I was always NOTORIOUS for learning the hard way! HAHA! I am glad I have all of you who share what has worked.

    Thank you all
    jenni
  16. Lee151

    Lee151 New Member

    I have taken both Cipro and Floxin, they both caused intense bladder pain.

    I cannot say that they caused my Fibro or Interstitial Cystitis because I don't know if I took them before diagnoses, I know I took them after but have no access to childhood and teenage records.
  17. elliespad

    elliespad Member